A 40-year-old man presented with sore throat and fevers associated with bilaterally enlarged and inflamed tonsils. A clinical diagnosis of tonsillitis was made and the patient received intravenous benzylpenicillin. Over subsequent days, the patient developed a macular rash over both groins, buttocks and axillae, with necrotic patches in the groins. An assumptive diagnosis of necrotising fasciitis was made. The patient underwent urgent groin biopsy and was started on broad spectrum antibiotics. No organisms were seen on Gram stain. Following a multidisciplinary discussion, the patient was diagnosed with baboon syndrome (symmetrical drug-related intertriginous and flexural exanthema). He was treated with oral steroid along with topical agents. Baboon syndrome can develop following penicillin administration. Given the widespread use of penicillin antibiotics to treat tonsillitis and many other conditions, it is important that medical staff recognise the side effects of these medications.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.